Alert archive / Vermont / Wind Advisories in 2018

Wind Advisory 12, NWS Burlington, VT

December 27, 2018Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this wind advisory at Dec 27, 2018, 2:55 PM EST for Franklin County, Grand Isle County, Vermont. It took effect at Dec 28, 2018, 3:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 2:55 PM EST (19:55 UTC)
In effect from
Dec 28, 2018, 3:00 AM EST
Expired
Dec 28, 2018, 1:00 PM EST
In force
10 hr
Issued by
NWS Burlington, VT

Counties Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 36 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS71 KBTV 271955
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
255 PM EST Thu Dec 27 2018

VTZ001-002-281100-
/O.NEW.KBTV.WI.Y.0012.181228T0800Z-181228T1800Z/
Grand Isle-Western Franklin-
Including the cities of Alburgh, South Hero, and St. Albans
255 PM EST Thu Dec 27 2018

...WIND ADVISORY IN EFFECT FROM 3 AM TO 1 PM EST FRIDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 3 AM to 1 PM EST Friday.

* LOCATIONS...Grand Isle and western Franklin Counties in
  northwest Vermont

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* TIMING...Late tonight through Friday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
810 
WWUS71 KBTV 280830
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
330 AM EST Fri Dec 28 2018

VTZ001-002-281800-
/O.CON.KBTV.WI.Y.0012.000000T0000Z-181228T1800Z/
Grand Isle-Western Franklin-
Including the cities of Alburgh, South Hero, and St. Albans
330 AM EST Fri Dec 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* LOCATIONS...Grand Isle and western Franklin Counties in 
  northwest Vermont

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* TIMING...Late tonight through Friday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
628 
WWUS71 KBTV 281803
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
103 PM EST Fri Dec 28 2018

VTZ001-002-281915-
/O.EXP.KBTV.WI.Y.0012.000000T0000Z-181228T1800Z/
Grand Isle-Western Franklin-
Including the cities of Alburgh, South Hero, and St. Albans
103 PM EST Fri Dec 28 2018

...WIND ADVISORY HAS EXPIRED...

The threat for the strongest winds has come to an end.  A few 
localized gusts 30 to 40 mph are possible through the rest of the 
afternoon before gusts diminish this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 27, 12:31 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 27, 12:31 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
1231 PM EST Thu Dec 27 2018

.SYNOPSIS...
Quiet weather is expected today into the first part of tonight.
Next system remains on track to impact the region later
Thursday night through Friday night with a mix of snow, sleet
and freezing rain likely Thursday night, transitioning to all
rain Friday, and ending as a rain and snow mix Friday night into
Saturday. Colder and drier conditions are expected for the
upcoming weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1225 PM EST Thursday...No changes were needed with this
update. High clouds starting to stream to the region at this
hour, resulting in filtered sunshine. Temperatures are in the
teens and lower 20s and should rise a few degrees more. The
forecast has this covered, so no changes were made.

Previous discussion...Cooler and drier air will move into the
north country today behind departing cold front which crossed
the area earlier tonight. Clouds will continue to gradually
dissipate across the region headed into the early morning hours,
with late lows occurring just before sunrise. Will start out
with some sunshine this morning, but clouds will increase during
the afternoon as our next system approaches from the west.
Highs will be colder than normal, mainly in the upper teens to
mid/upper 20s.

Winter weather advisory remains in effect for tonight and Friday
for threat of mixed precipitation before the change over to rain
Friday afternoon. A low pressure system will be passing through
the Great Lakes then lifting well North of our area. Temperatures
will be warming from tonight right through Friday with warm
sector moving into the area. As precipitation moves into our
area during the second half of the overnight, will see it start
as sleet and snow before changing over to mixed precipitation. A
quick inch of snow accumulation is expected, and generally a
tenth of an inch or less of ice accumulation. Warming trend is
rather pronounced though, so don't expect a lot of icing at any
given location. Precipitation type continues to be the main
forecast challenge with this system, and feel our forecast will
get better as we have more high resolution guidance after 12z
run today. Global models are tending to warm temps too fast, and
still feel that cold air will linger East of the Greens the
longest. 850 jet axis will pass west to east across our area
between 09-18z, peaking around 80 kts and mainly out of the
south southwest. There's still some question about how much of
the winds will be able to mix down to the surface. The jet will
be overhead during the time that the heaviest precipitation is
expected. Mixing within the surface to 925 mb level will result
in some sporadic wind gusts generally in the 30 to 40 mph range
reaching lower elevations. Some of the higher mountain summits
will experience gusts in excess of 45 mph. During the day
Friday, the precipitation will eventually change to all rain.
QPF totals for Thursday night and Friday should be around a
quarter of an inch to about a half an inch, some isolated higher
amounts in southern Vermont.

While there will be some within-banks rises in rivers in
response to the precipitation and some marginal snow-melt, not
expecting any widespread hydro concerns with this event.
However, will continue to monitor the situation closely and
update if needed.

&&

.SHORT TERM /FRIDAY NIGHT/...
As of 438 AM EST Thursday...Friday night will see rain continue
across most of the area overnight before a cold front moves
into the St Lawrence Valley from Canada just before dawn on
Saturday. At this point rain will turn to snow or a rain-snow
mix in the Champlain Valley but chances will decrease throughout
the day. Higher elevations will see snow linger into the
evening hours and could see about 1-3" at some of the highest
locations. With the front passing Saturday morning, high
temperatures will be first thing in the morning as strong
northwesterly flow will temperatures fall throughout the day by
20-25 degrees. Expect morning highs in the upper 30s with lows
Sat evening in the teens to single digits.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 438 AM EST Thursday...Long term begins with cool and dry
conditions Sat night and into Sunday as high pressure moves into
the CWA for the back half of the weekend and early into next
week. Models still try to come into better agreement between
northern low moving across Canada and into the Great Lakes and
southern trough that pushes through Kentucky and eventually
through the DELMARVA region before pushing out to sea by
southern New England. The ECMWF moves the northern low through
the St Lawrence Valley and the southern low moving up the
coastline, giving us good chances for snow into the New Year.
The GFS is pulling these to systems closer together, but still
keep a definitive separation, keeping us warmer subsequently and
greatly tempering the chances for snow across the CWA. New
Year's Day will see some lingering rain/snow showers, mainly in
the higher elevations. While the end of the week could see some
lake effect snow across the Dacks and northern Greens with some
flakes in the valleys as well.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...VFR conditions will persist through early
this evening, then increasing and lowering clouds expected after
00z Friday. Wintry precipitation will move into the region after
03z, starting out as snow and sleet, changing over to freezing
rain late tonight. Freezing rain will transition to plain rain
12z-18z Friday as temperatures warm above freezing. Winds will
turn to the south and become gusty, with gusts of 20-30kt
expected 06z-18z Friday. Local LLWS possible, especially at KMSS
and KSLK.

Outlook...

Friday Night: MVFR/IFR conditions possible. Chance RA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHSN.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHSN.
Monday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
New Years Day: Mainly MVFR, with areas VFR possible. Chance SHSN,
Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory from 3 AM to 3 PM EST Friday for
     VTZ003-004-006>008-010-012-016>019.
NY...Winter Weather Advisory from 1 AM to noon EST Friday for
     NYZ026-027-029>031-034.

&&

SYNOPSIS...Neiles
NEAR TERM...Hastings/Neiles
SHORT TERM...Verasamy
LONG TERM...Verasamy
AVIATION...Hastings/Neiles
Hazardous weather outlook, Dec 27, 3:09 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
309 AM EST Thu Dec 27 2018

NYZ028-035-087-VTZ001-002-005-009-011-280815-
Eastern Clinton-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Western Addison-Western Rutland-
309 AM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There may be some light icing in the Champlain valley on Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029>031-034-280815-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
309 AM EST Thu Dec 27 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>008-010-012-016>019-280815-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
309 AM EST Thu Dec 27 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.